Hail, Hughes
- When
- August 29, 6:40 PM CST
- Where
- Hughes County, 12.88 mi SE of De Grey
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.170, -99.710
An isolated thunderstorm produced nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm produced nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 29, 5:50 PM CST, 50 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 650 PM CDT MON AUG 29 2016 .UPDATE... Issued at 648 PM CDT MON AUG 29 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 322 PM CDT MON AUG 29 2016 Cold front late this afternoon extending from south of Pierre over to Sisseton pushing slowly southward. Very unstable air in advance of it along with no or a weakening cap. With surface convergence along the frontal boundary, expect storms to develop along the front into the evening as it moves south. The risk of severe weather is marginal as the deep layer effective shear is weak. Have in good chances of storms along the boundary mainly in Northeast SD/West central MN. Otherwise, the models all show Canadian high pressure dominating the entire short term as it builds slowly east across the region through Wednesday night. This will bring dry conditions along with mostly clear skies and not much for winds. Highs will be in the upper 70s to the upper 80s. .LONG TERM...(Thursday through Monday) Issued at 322 PM CDT MON AUG 29 2016 Upper level ridge will be centered over the Dakotas on Thursday, with an increasing pressure gradient as surface high pressure moves off to the east. Upper ridge pushes east on Friday with flow becoming more southwesterly. Pressure gradient tightens even more as southerly flow increases ahead of developing low pressure to the west. Friday looks to be a windy day with gusty south winds. Temperatures will be warm as well Thursday and Friday, with highs in the 80s and low 90s. Precipitation looks to enter the picture Friday night as the surface trough moves through the area. Chances will continue right through the weekend as well as the trough potentially gets hung up a bit over the eastern CWA, which the 12Z EC suggests. Then, models are suggesting a stronger wave of low pressure could move northeast into the area along the stalled out frontal boundary. The EC is showing a much stronger system, with widespread showers and thunderstorms Sunday night into Monday morning. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 648 PM CDT MON AUG 29 2016 expect VFR conditions to prevail except near/in thunderstorms. Will be watching potential for -TSRA/TSRA at the KATY terminal through this as a cold front passes over that terminal. Have included VCTS mention for the time being. If heavier TSRA or +TSRA manages to move over KATY, then there could be some brief MVFR/IFR conditions. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...Mohr LONG TERM...TMT AVIATION...Dorn
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 821 AM CDT MON AUG 29 2016 MNZ039-046-SDZ008-011-018>023-036-037-048-051-301330- TRAVERSE-BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL-HYDE-HAND-LYMAN-BUFFALO- 821 AM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED/WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY FROM WEST CENTRAL MINNESOTA...THROUGH EASTERN SOUTH DAKOTA AND DOWN INTO SOUTH CENTRAL SOUTH DAKOTA. A FEW STORMS COULD BE STRONG TO PERHAPS SEVERE WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>007-009-010-015>017-033>035-045-301330- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY- POTTER-FAULK-STANLEY-SULLY-HUGHES-JONES- 821 AM CDT MON AUG 29 2016 /721 AM MDT MON AUG 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT MON AUG 29 2016
SDZ036-037-300015-
HAND SD-HYDE SD-
622 PM CDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HYDE AND
SOUTHWESTERN HAND COUNTIES UNTIL 715 PM CDT...
AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF MILLER DALE COLONY...OR 13 MILES SOUTHEAST OF
HIGHMORE... MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLER DALE COLONY AND STEPHAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4421 9949 4437 9945 4452 9930 4435 9903
4423 9910
TIME...MOT...LOC 2321Z 232DEG 7KT 4437 9926
DORNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT MON AUG 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 9 SSE HIGHMORE 44.39N 99.37W
08/29/2016 E0.50 INCH HYDE SD PUBLIC
HAIL MOSTLY PEA SIZE WITH SOME DIME SIZE
MIXED IN. REPORT VIA COUNTY EM.
&&
RVSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
710 PM CDT MON AUG 29 2016
SDZ020-021-300115-
GRANT SD-CODINGTON SD-
710 PM CDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND
NORTHEASTERN CODINGTON COUNTIES UNTIL 815 PM CDT...
AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF DAKOTA SIOUX CASINO...OR 14 MILES NORTH OF
WATERTOWN... MOVING SOUTH AT 5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...RAUVILLE...SOUTH SHORE AND DAKOTA SIOUX CASINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4514 9725 4521 9687 4502 9689 4494 9728
4507 9734
TIME...MOT...LOC 0010Z 357DEG 5KT 4511 9714
DORNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT MON AUG 29 2016
SDZ035-036-048-051-300115-
LYMAN SD-BUFFALO SD-HYDE SD-HUGHES SD-
717 PM CDT MON AUG 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUGHES...
NORTHWESTERN BUFFALO...NORTHEASTERN LYMAN AND SOUTHWESTERN HYDE
COUNTIES UNTIL 815 PM CDT...
AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEPHAN...OR 11 MILES NORTH OF LOWER BRULE...MOVING SOUTHWEST AT 10
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOWER BRULE...STEPHAN...WEST BEND REC AREA AND LAKE SHARPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4430 9953 4423 9943 4405 9953 4411 9976
4420 9974
TIME...MOT...LOC 0014Z 043DEG 9KT 4423 9953
DORNThe Aberdeen radar (KABR), 176 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658002.